• Written By: Bhavna P. Sheth, MD
    Comprehensive Ophthalmology

    This study, which investigates the risk factors associated with triamcinolone acetonide (TA)-induced intraocular pressure (IOP) elevation, is important, given the marked increase in TA injections by retina specialists. Comprehensive ophthalmologists may be called upon to see TA-treated patients for their IOP issues.

    The study's results indicated that younger age, higher baseline IOP, intravitreal injection (IVI) administration, and increased TA dosage were risk factors for TA-induced IOP of 24 mm Hg and higher. Risk factors for elevated IOP after a second round of TA treatment were IVI administration, higher IOP after the first injection, and high TA doses delivered via sub-Tenon capsule injection (STI).

    These conclusions were reached through a retrospective review of the medical records of 427 TA-treated patients seen at one of six clinical centers in Japan. The patients had been diagnosed with age-related macular degeneration, other choroidal neovascular diseases, retinal vein occlusion, diabetic retinopathy, or other retinal diseases related to cystoid macular edema. Those with previous IOP levels above 21 mm Hg, treatment with steroids, or diagnoses of glaucoma or uveitis or who had undergone intraocular surgery with the previous three months were excluded from the study.

    The authors compared the presence of potential risk factors for elevated IOP after treatment with TA in the 50 eyes with IOP of 24 mm Hg and greater following initial treatment with the 377 eyes with lower IOP measurements. The patients received TA via 12 mg, 20 mg, or 40 mg sub-Tenon capsule injection (STI) doses, 4 mg or 8 mg IVI doses, or a combination of 20 mg by STI and 4 mg by IVI. A second treatment was given to 108 of the patients, of whom 16 experienced elevated IOP. Patients with elevated IOP following the first treatment had a mean age of 57.1 compared with 65.8 in those with lower IOP.

    Financial Disclosure
    Dr. Sheth has no financial interests to disclose.